Hail, Denton
- When
- December 19, 8:30 PM CST
- Where
- Denton County, 2.39 mi ESE of Little Elm
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.133, -96.934
Dime to nickel sized hail was reported at Hidden Cove Park at Lake Lewisville.
A line of thunderstorms developed ahead of a cold front that was moving across the region. These thunderstorms produced mostly wind damage across the eastern half of the CWA.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A line of thunderstorms developed ahead of a cold front that was moving across the region. These thunderstorms produced mostly wind damage across the eastern half of the CWA. The most significant damage was reported in Collin County where a mobile home was rolled onto its top. In addition to the thunderstorm winds, very strong winds behind the front continued into the following day. Sustained winds of 20 to 30 mph were common with wind gusts over 50 mph in some locations. These winds caused many power outages across the region and some additional minor damage. Also, the strong winds fueled 2 grass fires which caused some property damage in Bell and McLennan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 19, 6:47 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 647 PM CST WED DEC 19 2012 .UPDATE... HAVE UPDATED THE FORECAST TO INCLUDE HIGHER POPS ACROSS ROUGHLY THE EASTERN HALF OF THE AREA. 0Z SOUNDING AND MORE RECENT ACARS DATA SHOWS VERY IMPRESSIVE DYNAMIC LIFT IS OCCURRING OVER THE AREA RIGHT NOW. THE CAP HAS BEEN ESSENTIALLY ERODED AND PARCELS JUST ABOVE THE SURFACE ARE CONDITIONALLY UNSTABLE. MOISTURE REMAINS A LIMITING FACTOR...BUT GIVEN THE DYNAMIC SUPPORT FOR LIFT AND THE STRONG CONVERGENCE ALONG THE FRONTAL BOUNDARY...WE SHOULD SEE CONVECTION FIRE ALONG THE FRONT AS IT REACHES A GAINESVILLE TO DFW TO LAMPASAS LINE. CONVECTION WILL LIKELY FILL INTO A BROKEN OR SOLID LINE ALONG THE FRONT AS IT MOVES THROUGH THE EASTERN ZONES WHERE WE HAVE BUMPED UP POPS TO 40 PERCENT. SEVERE THREAT IS A BIT AMBIGUOUS GIVEN LIMITED INSTABILITY VALUES...BUT SHEAR WILL BE STRONG AND STORMS ALONG THE FRONT MAY BRING STRONG WINDS ALOFT DOWN TO THE SURFACE. TR.92 && .AVIATION... A DRYLINE STRETCHES FROM A DEEP SURFACE LOW OVER NORTHERN OK SOUTHWARD TO JUST WEST OF NORTH TEXAS. AHEAD OF THE BOUNDARY...SOUTH WINDS HAVE DECREASED WITH THE SETTING SUN TO MAINLY IN THE 15-20 KT RANGE. WE SHOULD SEE THE DRYLINE MAKE A PUSH TO THE EAST THIS EVENING AS A STRONG UPPER LOW MIGRATES EAST ACROSS THE PLAINS. WILL CONTINUE WITH THE WIND SHIFT TO THE WEST IN THE METROPLEX AT 04Z AND WACO AT 05Z...WITH SUSTAINED SPEEDS INCREASING TO AROUND 20KTS. A STRONG COLD FRONT CURRENTLY DRIVING SOUTHEAST THROUGH WESTERN OK AND NORTHWEST TX WILL QUICKLY FOLLOW THE DRYLINE...BRINGING MORE OF A NORTHWESTERLY COMPONENT TO THE SURFACE WINDS AND EVEN HIGHER SPEEDS. WILL INDICATE FROPA AT 06Z AND KEEP AN EYE ON THE BOUNDARY AS IT APPROACHES THIS EVENING. THERE COULD BE A FEW ISOLATED SHOWERS WITH THE FRONT BUT AT THIS TIME IT APPEARS THAT THE BEST POTENTIAL FOR PRECIP WILL BE WELL EAST OF THE TAF SITES. FOR DFW...CROSS WIND ISSUES WILL BE PREVALENT THROUGH MOST OF THE NIGHT. WINDS WILL REMAIN GUSTY DURING THE DAY THURSDAY BUT SHOULD BE AROUND 10KT LESS THAN THE UPCOMING OVERNIGHT PERIOD. WINDS WILL SUBSIDE THURSDAY EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. 30 && .PREV UPDATE... .UPDATE... HAVE EXPIRED THE WIND ADVISORY THAT WAS IN EFFECT OVER THE SOUTH CENTRAL ZONES. ANOTHER WIND ADVISORY REMAINS IN EFFECT FOR ALL OF NORTH TEXAS FOR THE STRONG NORTHWEST WINDS BEHIND THE FRONT TONIGHT. THESE WINDS TONIGHT WILL BE STRONGER THAN TODAY...WITH GUSTS OVER THE NORTHWEST ZONES LIKELY PUSHING 45-50 MPH...TAPERING DOWN TO 35-40 MPH GUSTS OVER THE SOUTHEAST ZONES. OTHERWISE HAVE PULLED THE RED FLAG WARNING EARLY AS WINDS HAVE DIMINISHED WITH THE LOSS OF HEATING. NO OTHER SIGNIFICANT CHANGES TO THE FORECAST...BUT MADE SOME UPDATES TO THE HOURLY GRIDS TO SHOW THE SHARP CHANGES WITH THE DRY LINE AND COLD FRONT LATER TONIGHT. OF NOTE IS THE HRRR DEVELOPING RAIN ALONG THE FRONT FARTHER TO THE WEST...POSSIBLE AFFECTING THE I-35 CORRIDOR THIS EVENING. MAY HAVE TO PULL THE POPS BACK TO THE WEST...BUT WILL AWAIT THE FULL 0Z FWD SOUNDING AND LOOK OVER A FEW MORE THINGS BEFORE TOUCHING THE POP FORECAST. A PRELIM LOOK AT THE 0Z SOUNDING DOES SHOW THE CAP HAS BEEN LIFTED AND REMOVED FROM THE AREA. TR.92 && .SHORT TERM... DESPITE PERSISTENT CLOUD COVER AND THE WEAK DECEMBER SUN...THE DROUGHT-PARCHED GROUND ALLOWED TEMPS TO SOAR TO RECORD HIGHS AT BOTH DFW AND WACO. THIS OCCURRED WITH DUE SOUTH WINDS AND AFTERNOON DEW POINTS NEAR 60F. (DFW SET ITS RECORD BEFORE NOON.) DESPITE CONSIDERABLE LIFT WITH THIS POTENT STORM SYSTEM...MOISTURE REMAINS VERY SHALLOW. THERE WILL BE A BRIEF WINDOW FOR CONVECTION IN FAR EASTERN ZONES...WITH THE FLOW QUICKLY VEERING THIS EVENING. DRIER AIR HAS MIXED TO THE SURFACE IN FAR WESTERN ZONES...BUT THE DRYLINE REMAINS TO THE WEST. AT 3 PM...ABILENE (KABI) HAD A DEW POINT OF 47 WHILE 50 MILES TO THE WEST IN SWEETWATER (KSWW) THE DEW POINT WAS 19. BLOWING DUST CONTINUES ACROSS THE HIGH PLAINS OF WEST TEXAS...WHERE WINDS HAVE GUSTED TO 60 MPH. A COLD FRONT HAS NOW ENTERED THE PANHANDLE AND WILL CONTINUE DRIVING SOUTH. THE DRYLINE WILL REACH THE I-35 THIS EVENING...WITH THE FRONT QUICKLY OVERTAKING IT. THE ENTIRE CWA WILL BE UNDER A WIND ADVISORY BY THE 06-12Z (MIDNIGHT-6 AM CST) TIME FRAME. SUSTAINED WIND SPEEDS WILL OCCASIONALLY TOP 30 MPH...WITH PEAK GUSTS IN EXCESS OF 40 MPH. LIGHT WINDS THURSDAY NIGHT WILL ALLOW TEMPERATURES TO PLUMMET AREAWIDE. A HARD FREEZE WILL OCCUR FRIDAY MORNING...WITH LOWS DIPPING INTO THE TEENS IN LOW-LYING AND OTHER OUTLYING AREAS. 25 && .LONG TERM... GUIDANCE CONTINUES TO SUGGEST A WEAK SHORTWAVE WILL SWING THROUGH THE SOUTHERN PLAINS CHRISTMAS EVE...WELL IN ADVANCE OF THE STORM SYSTEM STILL IN THE NORTH PACIFIC. THIS WILL FORCE A WEAK FRONTAL BOUNDARY INTO NORTH TEXAS...BUT THE ARCTIC PUSH WILL NOT OCCUR UNTIL TUESDAY NIGHT. THE POTENTIAL REMAINS FOR LINGERING PRECIPITATION WELL BEHIND THE ARCTIC INTRUSION...SUPPORTED BY BOTH THE ECMWF AND CANADIAN. THE OPERATIONAL GFS IS CURRENTLY LESS FAVORABLE...BUT ENSEMBLE MEMBER SPREAD REMAINS TOO LARGE TO HAVE CONFIDENCE IN ONE SINGLE SOLUTION. THE AFTERNOON PACKAGE ENDS PRECIPITATION DURING CHRISTMAS DAY WELL BEFORE TEMPERATURES ARE COLD ENOUGH TO SUPPORT SNOW. 25 && FIRE WEATHER DANGER IS EXPECTED TO BE VERY HIGH ACROSS ALL OF NORTH AND CENTRAL TEXAS THURSDAY...WITH SLIGHTLY LOWER FIRE WEATHER DANGER ON FRIDAY. ON THURSDAY...WINDS ARE EXPECTED TO REMAIN OUT OF THE NORTHWEST AT 20 TO 25 MPH WITH GUSTS TO 35 MPH. AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR ALL OF NORTH TEXAS...WITH AFTERNOON RH VALUES FALLING TO 15 PERCENT WEST OF INTERSTATE 35. THE COMBINATION OF WINDS AND LOW RH MAKES IT NEARLY CERTAIN TO VERIFY RED FLAG WARNING CONDITIONS ACROSS ALL OF NORTH TX TOMORROW. WE DID NOT ISSUE A FIRE WEATHER WATCH TODAY THOUGH BECAUSE HIGH TEMPERATURES ON THURSDAY ARE ONLY EXPECTED TO TOP OUT IN THE MID 50S. THESE COOL TEMPERATURES WILL HELP KEEP FUEL TEMPERATURES DOWN WHICH DOES NOT SUPPORT ERRATIC OR CRITICAL FIRE BEHAVIOR BECAUSE LOW FUEL TEMPERATURES WILL MAKE IT HARDER TO START AND SPREAD GRASS FIRES. REGARDLESS...FIRE WEATHER DANGER WILL REMAIN VERY HIGH...AND OUTDOOR BURNING IS NOT RECOMMENDED. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 35 53 27 59 34 / 10 0 0 0 0 WACO, TX 37 57 23 61 32 / 20 0 0 0 5 PARIS, TX 37 51 26 57 30 / 30 0 0 0 5 DENTON, TX 32 51 21 60 31 / 10 0 0 0 0 MCKINNEY, TX 35 52 22 58 30 / 20 0 0 0 0 DALLAS, TX 36 52 28 59 36 / 20 0 0 0 0 TERRELL, TX 38 51 28 57 32 / 30 0 0 0 0 CORSICANA, TX 40 53 25 59 33 / 30 0 0 0 0 TEMPLE, TX 38 56 25 60 32 / 20 0 0 0 5 MINERAL WELLS, TX 31 54 24 62 28 / 5 0 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR TXZ091>093-100>104- 115>120-129>133-141. WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR TXZ094-095-105>107-121>123-134-135-142>148-156>162-174-175. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 657 PM CST WED DEC 19 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 657 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE FROM GAINESVILLE TO DALLAS TO LAMPASAS. A FEW STORMS COULD BECOME STRONG TO SEVERE... WITH DAMAGING WINDS BEING THE MAIN THREAT. THIS EVENING A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH NORTH TEXAS. WINDS BEHIND THIS FRONT WILL SHIFT TO THE NORTHWEST AND INCREASE IN SPEED TO 30 MPH WITH GUSTS TO 40 TO 45 MPH THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FIRE WEATHER DANGER IS EXPECTED TO BE HIGH FOR MUCH OF THE AREA THURSDAY AND FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY FOR LOCATIONS ALONG AND SOUTHEAST OF A BONHAM TO TERRELL TO GOLDTHWAITE LINE. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT MAINLY EAST OF THE I 35/35 EAST CORRIDOR.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 PM CST WED DEC 19 2012
TXZ092-093-200145-
GRAYSON TX-COOKE TX-
714 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COOKE COUNTY
GRAYSON COUNTY
AT 714 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GAINESVILLE...MOVING
NORTHEAST AT 45 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...CALLISBURG...
COLLINSVILLE...DENISON...DORCHESTER...GAINESVILLE...GUNTER...HOWE...
KNOLLWOOD...LINDSAY...POTTSBORO...SHERMAN...TOM BEAN...VAN ALSTYNE...
WHITESBORO...WHITEWRIGHT...WILLIS AND EISENHOWER STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3386 9686 3384 9670 3391 9665 3389 9659
3384 9662 3373 9638 3340 9639 3342 9694
3351 9695 3344 9705 3343 9733 3392 9723
3390 9717 3380 9720 3372 9714 3382 9706
3385 9710 3385 9703 3394 9700 3396 9692
TIME...MOT...LOC 0114Z 228DEG 39KT 3358 9702SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
756 PM CST WED DEC 19 2012
TXZ093-200230-
GRAYSON TX-
756 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
GRAYSON COUNTY
AT 756 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF WHITESBORO...MOVING NORTHEAST AT
50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...POTTSBORO...
SHERMAN...TOM BEAN...VAN ALSTYNE...WHITESBORO...WHITEWRIGHT...WILLIS
AND EISENHOWER STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR NORTHEASTERN TEXAS.
LAT...LON 3395 9690 3387 9689 3385 9686 3388 9683
3387 9679 3383 9676 3383 9671 3391 9665
3389 9658 3384 9662 3382 9652 3378 9650
3378 9641 3373 9638 3340 9639 3342 9694
3395 9694
TIME...MOT...LOC 0156Z 229DEG 50KT 3370 9670SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CST WED DEC 19 2012
TXZ118-131>133-200245-
HOOD TX-JOHNSON TX-SOMERVELL TX-TARRANT TX-
812 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN HOOD COUNTY
JOHNSON COUNTY
SOMERVELL COUNTY
SOUTHERN TARRANT COUNTY
AT 813 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTH OF GRANBURY...MOVING NORTHEAST AT
55 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...BURLESON...
CLEBURNE...CROWLEY...EVERMAN...GLEN ROSE...GODLEY...GRANBURY...
GRANDVIEW...JOSHUA...KEENE...KENNEDALE...OAK TRAIL SHORES...RENDON...
CLEBURNE STATE PARK AND DINOSAUR VALLEY STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR NORTHEASTERN TEXAS.
LAT...LON 3254 9783 3256 9776 3255 9756 3263 9754
3267 9713 3228 9709 3216 9756 3220 9759
3221 9763 3209 9787 3223 9794
TIME...MOT...LOC 0213Z 243DEG 49KT 3221 9775
CAVANAUGHThe Dallas/Ft Worth radar (KFWS), 71 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
13 thunderstorm wind, 3 hail, 3 strong wind, 2 wildfire. Local standard time, as filed.
Dime to nickel sized hail was reported at Hidden Cove Park at Lake Lewisville.
Penny sized hail was reported at Forest Lane and Welch Road in Dallas.
Dallas Love Field (KDAL) measured a 66 MPH wind gust.
A trained spotter estimated 60-65 MPH winds on Mountain Creek Parkway.
A trained spotter estimated 60 MPH winds near the Garland/Richardson border.
Strong thunderstorm winds rolled a mobile home onto its top in the community of Copeville. No one was home at the time of the incident. Other substantial wind damage was reported in Copeville including the exterior metal roof of another mobile home was also peeled off. Outbuildings, sheds, playground equipment, trees, and fences were also damaged in the community.
Strong northwest winds behind a cold front blew the roof off a pump house located approximately 4 miles south-southwest of Decatur. The nearest AWOS reported winds over 45 mph around this time.
A trained spotter estimated 65 to 70 mph winds between 950 pm and 10 pm in Kaufman.
The 30-foot Christmas tree outside the police station in Greenville was knocked over by strong thunderstorm winds. The tree was not replaced. At least one other tree was knocked down in Greenville. The nearest automated weather station at Major Field Municipal Airport (KGVT) reported 43 mph winds with the storms.
Dime to quarter sized hail was reported in Kaufman.
A trained spotter estimated 60 mph winds approximately 2 miles south of Rice on NW 0150/Ranch Road.
Very strong thunderstorm winds damaged 3 homes, 2 barns, a gas station, and a tire store in Edgewood. At the tire store, part of the roof facade was torn of and hanging in front of the building. In addition, many tree limbs and trees were knocked down. Several carports were also damaged.
Trees and large tree limbs were knocked down by thunderstorm winds on FM 1129, north of Highway 31 near Roane.
Sulphur Springs Municipal Airport (KSLR) measured a 62 MPH thunderstorm wind gust.
TXDOT reported trees were knocked down, blocking Highway 19 north of Athens.
Thunderstorm winds knocked down trees off FM 19 near Neches.
Trees were knocked down off FM 322 to CR 157; northwest to northeast of Elkhart.
Strong northwest winds behind a cold front blew the roof off a barn in Nevada. The roof was blown into the living room of a nearby house and broke 3 windows in the process. The nearest ASOS reported winds over 40 mph around this time.
Strong northwest winds behind a cold front blew down a few trees in the county. One tree in Athens was blocking part of Clifford Street. Some power lines were also knocked down by the strong winds.
Strong winds fueled a grass fire which spread to a mobile home in the town of Gholson. The home was destroyed and one resident suffered smoke inhalation.
A grass fire fueled by gusty winds spread to a barn filled with scrap metal. The barn and much of its contents were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417972, 417973, 417942, 417974, 417975, 426390, 417969, 417943, 425741, 417944, 417945, 417946, 417949, 417947, 417961, 417963, 417966, 417970, 425740, 426411, 426409.